Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 144, NWS Sioux Falls, SD

June 20, 2008Brookings County, Lake County, Moody County, South Dakota; Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2008, 5:51 PM CDT for Brookings County, Lake County, Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 5:51 PM CDT (22:51 UTC)
Expired
Jun 20, 2008, 6:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Pipestone County, MN, Brookings County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 202251
SVRFSD
MNC117-SDC011-079-101-202330-
/O.NEW.KFSD.SV.W.0144.080620T2251Z-080620T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHWESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF AURORA...OR 8 MILES SOUTH OF
  BROOKINGS...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLANDREAU...EGAN AROUND 610 PM CDT...
  WARD AROUND 615 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4410 9628 4386 9657 4414 9698 4431 9665
TIME...MOT...LOC 2251Z 305DEG 30KT 4418 9677

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 202318
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT FRI JUN 20 2008

MNC117-SDC011-079-101-202330-
/O.CON.KFSD.SV.W.0144.000000T0000Z-080620T2330Z/
PIPESTONE MN-MOODY SD-LAKE SD-BROOKINGS SD-
617 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN BROOKINGS...NORTHEASTERN LAKE...MOODY AND
NORTHWESTERN PIPESTONE COUNTIES...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES NORTHWEST OF FLANDREAU...OR 14 MILES
SOUTHEAST OF BROOKINGS...MOVING SOUTHEAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   FLANDREAU...EGAN...WARD AROUND 625 PM CDT...

RADAR TRENDS HAVE BEEN SHOWING THIS STORM WEAKENING OVER THE PAST 
SEVERAL MINUTES...HOWEVER IT STILL COULD PRODUCE HAIL UP TO THE SIZE 
OF PENNIES. GO INSIDE AND STAY AWAY FROM WINDOWS. 

LAT...LON 4410 9628 4386 9657 4414 9698 4431 9665
TIME...MOT...LOC 2317Z 314DEG 21KT 4410 9663

$$

MJF
000 
WWUS53 KFSD 202327
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT FRI JUN 20 2008

MNC117-SDC011-079-101-202337-
/O.EXP.KFSD.SV.W.0144.000000T0000Z-080620T2330Z/
PIPESTONE MN-MOODY SD-LAKE SD-BROOKINGS SD-
627 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROOKINGS...
NORTHEASTERN LAKE...MOODY AND NORTHWESTERN PIPESTONE COUNTIES WILL
EXPIRE AT 630 PM CDT...

THE STORM IS NO LONGER SEVERE. BRIEF HEAVY RAIN...FREQUENT CLOUD TO 
GROUND LIGHTNING AND PEA SIZED HAIL ARE LIKELY AS THE STORM EXITS 
THIS AREA FOR ANOTHER 30 MINUTES TO AN HOUR.

LAT...LON 4410 9628 4386 9657 4414 9698 4431 9665
TIME...MOT...LOC 2327Z 314DEG 21KT 4406 9657

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 3:20 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT FRI JUN 20 2008

.DISCUSSION...
SCT TSTMS DVLPG AS EXPECTD OVER AREA THIS AFTN. CONVERGENCE AND
MOISTR NOT AS GREAT AS YESTY...WELL NOT AS LOCALIZED ANYWAY...AND
STORMS IN GNRL SHUDNT BE QUITE AS STG...BUT APPRNTLY COOLR TEMPS ALF
HAVE ALREADY LEAD TO SVRL HAIL REPORTS. THESE SHUD PERSIST INTO ERY
EVE THO THEY SHUD DISAPPR RATHER QUICKLY FROM THE NW...WHILE
PERSISTG TO ARND MIDNGT FAR SE. TEMPS TNGT LOOK CLOSE TO GUIDNCE.

SAT SHUD SEE A REPEAT PRBLY ON A LTL ERYR TIME SCALE AS WEAK FNTL
BOUNDRY MOVES SWD/SEWD OVER FCST AREA. THESE STORMS SHUD BE MORE
CONCNTRATD IN SERN HALF OF FCST AREA, IN ANY EVENT AM NOT GOING WITH
THE NO GNRL THUNDER AREA ON CURNT DAY 2 OUTLOOK...AND IN FACT WE MAY
BE DEALING AGN WITH SOME FAIRLY EASY HAILERS WITH COOL TEMPS ALF AND
HALF DECENT HEATG.

SUN AND SUN NGT SHUD SEE DRY WX...AND IN FACT AM INCLINES TO GO WITH
SLWR GFS AND KEEP THE DRY THRU MON DAYTIME...FOR NOW PLAN TO JUST
LEAVE IN A SLGT CHC SWRN CRNR FOR MON AFTN. EVEN THO NAM IS QUICKER
IN BRINGNG UPR SUPPRT IN...DO NOT THINK MOISTR WILL INCRS QUICKLY
ENUF TO GET MUCH TILL MON NGT.

TUE THRU FRI EXTENDED PD A CRAPSHOOT WITH UPPER RDG TRYING TO BUILD
NWD FROM SRN ROCKIES AND SRN PLAINS...WHILE HARD TO TIME SHRTWVS
CLIMB OVER RDG AND FEED ON SLWLY INCRG MOISTR. WILL KEEP HALF DECENT
POPS FOR MON NGT THRU TUE NGT IN START OF WAS PATTRN...LEAVE WED DRY
WITH NOT TOO MUCH SUPPORT...AND GO WITH THE LOW CHC GUIDNCE POP
MENTNS FOR THU AND FRI. TEMPS MEANWHILE WILL BE TRYING TO WARM BUT
TILL WE CAN GET RDG TO BUILD MORE STGLY WE ARE STILL NOT GONNA SEE
THE LIKES OF 90.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
HOWEVER...AFTERNOON HEATING AND PASSING UPPER LEVEL DISTURBANCE WILL
TRIGGER SCATTERED THUNDERSTORMS TODAY UNTIL SHORTLY AFTER SUNSET
ACROSS THE NORTHWEST...TO SOMETIME AROUND MIDNIGHT VICINITY OF KSUX.
AIRMASS COLD ENOUGH ALOFT TO PRODUCE SMALL HAIL WITH JUST ABOUT
EVERY THUNDERSTORM THRU EVENING...WITH THE POTENTIAL FOR
SOME LARGER HAIL IN THE STRONGER STORMS.  THE SCATTERED THUNDERSTORM
ACTIVITY COULD POTENTIALLY AFFECT ANY OF OUR TAF SITES WITH BRIEF
MVFR CONDITIONS...ESPECIALLY BEFORE SUNSET.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 20, 10:35 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT FRI JUN 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS WEAK COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
WIND GUSTS OF 40 TO 50 MPH. THE THREAT OF SEVERE STORMS SHOULD
DIMINISH TOWARDS SUNSET.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER AROUND LINN GROVE IN NORTHWEST IOWA. THE RIVER IS EXPECTED
TO FALL BELOW FLOOD STAGE BY LATE SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON
SATURDAY...MAINLY EAST OF A LINE FROM HURON TO LAKE ANDES SOUTH
DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 3:39 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     1 SSW HURON             44.35N 98.23W
06/20/2008                   BEADLE             SD   TRAINED SPOTTER

            ALSO DIME SIZED HAIL COVERNING THE GROUND

&&

MJF
Local storm report, Jun 20, 3:49 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 ENE HORNICK           42.24N 96.04W
06/20/2008  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

MJF
Local storm report, Jun 20, 4:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 ESE LETCHER           43.88N 98.07W
06/20/2008  E0.75 INCH       SANBORN            SD   PUBLIC

            IN ADDITION TO PENNY SIZED HAIL AND REALLY HEAVY RAIN,
            WIND GUSTS ESTIMATED AT 60 MPH TOOK SOME BRANCHES DOWN.

&&

TRM
Local storm report, Jun 20, 5:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 ENE FULTON            43.74N 97.77W
06/20/2008  E0.75 INCH       HANSON             SD   PUBLIC

            HAIL COVERED THE GROUND AND STRIPPED A LOT OF LEAVES OFF
            TREES.

&&

TRM
Local storm report, Jun 20, 5:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 S ARLINGTON           44.35N 97.13W
06/20/2008  E0.75 INCH       KINGSBURY          SD   LAW ENFORCEMENT

&&

TRM
Local storm report, Jun 20, 5:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 S VOLGA               44.27N 96.93W
06/20/2008  E0.75 INCH       BROOKINGS          SD   PUBLIC

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:32 PM CDTSevere Thunderstorm WarningFSDLake, McCook26 min
Jun 20, 2:47 PM CDTSevere Thunderstorm WarningFSDGregory43 min
Jun 20, 3:05 PM CDTSevere Thunderstorm WarningFSDBeadle16 min
Jun 20, 4:16 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn29 min
Jun 20, 4:44 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn46 min
Jun 20, 5:18 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner42 min
Jun 20, 5:56 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.